Tornadoes · United States · South Dakota · 2006
F0 tornado, Huron, South Dakota, August 24, 2006
This F0 tornado ran 0.1 miles across Beadle County on August 24, 2006, touching down at 7:23 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 24, 2006
- Touchdown
- 7:23 PM CDT (00:23 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Beadle County
- Touchdown point
- 44.330, -98.220
- Lift-off point
- 44.330, -98.220
- Record number
- 835
What the Weather Service recorded
A brief tornado caused crop damage. The amount of crop damage was not known.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Aug 24, 3:00 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 24, 3:00 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT THU AUG 24 2006 .DISCUSSION... WRM FNT STILL LOCATED FM HON TO N OF MWM. HVWR...NOT MUCH OCCURRING ON THIS BNDRY WITH MAIN ACTIVITY FURTHER N ON H85 BNDRY WHERE MID LEVE TEMPS ARE COOLER. AIRMASS APPEARS TO BE CAPPED EVEN JUST N OF FNT. NOT SURE IF MUCH WL GO NR WARMFNT THIS EVE...BUT WL STILL KEEP A CHC IN AS MODELS DO HINT AT A LITTLE MID LEVEL COOLING DURING EVE NEAR THE FNT. ACRS REST OF CWA...ANY TRW THAT DOES OCCUR WL HAVE TO BE ALONG CDFNT WHICH WL SWEEP SEWD ACRS CWA OVERNIGHT. MAIN FNT LOCATED IN CNTRL SD WITH SFC TROF ALONG JAMES RVR VALLEY. THIS TROF SHUD STALL AND DISSIPATE IN RESPONSE TO PRES FALLS AHEAD OF MAIN FNT. MAIN S/W WL CONT TO MOVE EWD ACRS ND INTO NRN MN AND CONVERGENCE WL NOT BE ALL THAT GREAT ALONG CDFNT. SO FOR NOW WL JUST GO WITH 20% POPS ALONG CDFNT...BUT WL UP TO 30% LATER TONIGHT ACRS NW IA AS FNT SLOWS A BIT AND SOME COOLER MIDE LEVEL AIR CATCHES UP WITH FNT...PSBLY BREAKING CAP A LTL BETTER. IF ANY STORMS BECOME SVR...MAINLY HAIL AND WND. LOOKS DRY AND PLEASANT ON FRI WITH PLENTY OF SUN AND LOWER HUMIDITY. WEAK S/W WL MOVE ACRS CNTRL PLAINS LATE FRI NITR AND SAT AND MAY BRING A FEW RW- TO NW IA ON SAT. SHUD REMAIN PLEASANT WITH TEMPS NR OR SLIGHTLY BLO NORM. SUITE OF MODELS PORTEND SHORTWAVE OVER THE NORTHERN ROCKIES EJECTING INTO THE WESTERN PLAINS OVER THE WEEKEND. MODELS PROJECT A VARIETY OF TRAJECTORIES...WITH THE ECMWF ADVERTISING A SOUTHERN SOLUTION TAKING THE WAVE WELL TO THE SOUTH OF THE AREA...WHILE THE GFS AND CANADIAN CONTINUE TO KEEP THE WAVE FURTHER NORTH BRUSHING THE SOUTHERN EDGE OF THE CWA LATE ON SUNDAY. HAVE KEPT POPS AT SLIGHT CHANCE WITH THIS FEATURE AS LOW LEVEL MOISTURE AND ATMOSPHERIC INSTABILITY APPEAR TO BE SEVERELY LIMITED. CLOUD COVER IS EXPECTED TO SHIFT EAST ON MONDAY SETTING UP A VERY BENIGN WEATHER PATTERN FOR MUCH OF THE WEEK AS AN UPPER LEVEL RIDGE BUILDS INTO THE WESTERN PLAINS. THIS WILL RESULT IN A GRADUAL WARMING TREND...LIGHT WINDS...AND MOSTLY CLEAR CONDITIONS. A COLD FRONT WILL APPROACH THE WESTERN EDGE OF THE CWA LATE IN THE WEEK...BUT HAVE NOT ADDED POPS AS FRONTAL PASSAGE LOOKS TO BE JUST OUTSIDE OF THE SEVEN DAY PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 24, 4:20 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT THU AUG 24 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 420 PM CDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS ARE EXPECTED TO BE NORTH OF INTERSTATE 90 WHERE UP TO GOLF BALL SIZE HAIL...WINDS TO 65 MPH AND AN ISOLATED TORNADO ARE POSSIBLE. ALONG AND SOUTH OF INTERSTATE 90...ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH HAIL TO HALF DOLLAR SIZE AND WINDS TO 65 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Aug 24, 7:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FUNNEL CLOUD 4 NW WOLSEY 44.45N 98.53W
08/24/2006 BEADLE SD EMERGENCY MNGR
FUNNEL CLOUD MOVING SOUTHEAST.
0633 PM TORNADO 4 W WOLSEY 44.41N 98.55W
08/24/2006 BEADLE SD LAW ENFORCEMENT
TORNADO DAMAGED POWER LINES AND HOMES BETWEEN WESSINGTON
AND WOLSEY.
0640 PM TORNADO WESSINGTON 44.45N 98.70W
08/24/2006 BEADLE SD EMERGENCY MNGR
MULTI VORTEX TORNADO WITH AT LEAST 3 FUNNELS CAUSING
DAMAGE NEAR WESSINGTON.
0640 PM TORNADO 5 W WOLSEY 44.41N 98.58W
08/24/2006 BEADLE SD EMERGENCY MNGR
TORNADO A QUARTER MILE WIDE WEST OF WOLSEY.
0642 PM TORNADO 1 S WESSINGTON 44.44N 98.70W
08/24/2006 BEADLE SD EMERGENCY MNGR
TORNADO DAMAGE SOUTH OF WESSINGTON.
0642 PM TORNADO 4 SE WESSINGTON 44.41N 98.64W
08/24/2006 BEADLE SD EMERGENCY MNGR
TORNADO OBSERVED SOUTHEAST OF WESSINGTON.
0645 PM TORNADO 4 NW WOLSEY 44.45N 98.53W
08/24/2006 BEADLE SD PUBLIC
QUARTER MILE WIDE TORNADO NORTHWEST OF WOLSEY. REPORT
RELAYED BY EMERGENCY MANAGER.
0650 PM TORNADO 5 W HURON 44.36N 98.32W
08/24/2006 BEADLE SD LAW ENFORCEMENT
TORNADO WEST OF HURON AIRPORT.
&&
WILLIAMSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 00:00Z
0.4 hours before the tornado, 65 km from the path. August 25, 2006.
- Mixed-layer CAPE
- 1638 J/kg
- Mixed-layer CIN
- -178 J/kg
- Surface CAPE
- 1324 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.9
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Huron (HON), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Aberdeen radar (KABR), 126 km away, was scanning. The volume nearest the touchdown began at 00:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of August 24, 2006
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 24 | 1:01 PM CDT | F0 | Morton, ND | 0.8 | 50 | $40,000 | ||
| August 24 | 1:55 PM CDT | F2 | McLean, ND | 2.0 | 90 | $200,000 | ||
| August 24 | 4:00 PM EDT | F0 | Martin, FL | 0.3 | 30 | $20,000 | ||
| August 24 | 3:03 PM CDT | F0 | Kidder, ND | 1.0 | 40 | |||
| August 24 | 4:40 PM CDT | F1 | Sully, SD | 5.0 | 600 | |||
| August 24 | 5:03 PM CDT | F3 | McPherson, SD | 14.0 | 300 | 1 | ||
| August 24 | 5:08 PM CDT | F0 | Brown, MN | 0.5 | 30 | 2 | $200,000 | |
| August 24 | 5:13 PM CDT | F0 | Hyde, SD | 0.5 | 20 | |||
| August 24 | 5:30 PM CDT | F3 | Nicollet, MN | 33.0 | 880 | 1 | 37 | $24 million |
| August 24 | 5:33 PM CDT | F0 | Hyde, SD | 0.5 | 20 | |||
| August 24 | 6:07 PM CDT | F2 | Hand, SD | 5.0 | 300 | |||
| August 24 | 6:28 PM CDT | F3 | Hand, SD | 24.5 | 500 | 2 | $15 million | |
| August 24 | 7:18 PM CDT | F2 | Beadle, SD | 7.0 | 300 | $2.0 million | ||
| August 24 | 7:56 PM CDT | F0 | Kingsbury, SD | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.